A.V. Node ablation

Hi. I am taking 5mg of Bisoprolol which doesn't ease AF. I am usually in AF 15 to 18 hours every six days. Symptoms of being tired and breathless are worsening as are the uncomfortable feelings in my chest.

My cardiologist wants me to try flecainide which scares me. As I also have a pacemaker I am so fed-up I am seriously considering AV node ablation. Not a decision to make in a rush as no going back but I would appreciate any views for and against.

Thanks so much.

Susan N.

8 Replies

  • You need to try rhythm control drugs like flecainide really. OK it may not suit you but then it might well help a lot. Bisoprolol merely slows you down without trying to control the AF. Why AV node ablation as a first intervention when PVI may well sort it out. AV node ablation is a last resort and whilst it may allow the pacemaker to keep your ventricle regular it will NOT stop the atrium from fibrillating so you may well still feel that all going on. I think you need to read up on all this before making a choice. There are plenty of fact sheets on the main AF Association website.


  • Thanks Bob for your comments. You are right AV node ablation should be last resort. I have had 3 unsuccessful ablations and EP will not do another. I will do as you say and read up on fact sheets. Many thanks. Susan N

  • Hi,

    I had a pacemaker fitted before Christmas and also took flecainide and metoprolol but still had long runs of AF exactly as you are describing so in march I finally had an AV node ablation. As Bob says you may still feel the fibrillation but I feel it only very slightly, what a difference, I have energy, don't need to sleep through the day and can feel myself getting back to the way I was!

    It was a decision I welcomed as I was beginning to feel very faint and passed out a few times and luckily have not felt that way since.

    Have a chat with your cardiologist and arrhythmia nurse if you have one they will be able to help.

    Good luck and keep us informed regarding your decision.


  • Hi Wendi.

    Its great to hear positive results like yours . Thanks for reply and I will keep you informed.


  • Flecainide is worth considering. I have taken it for the last eighteen months and it has reduced my AF episodes dramatically with no side effects at all. I know this is not everyone's experience of flecainide but it might be worth a try!

  • Thanks for reply and its good news about your lack of side effects. I will give it a try. Best Wishes Susan.

  • I had pm installed and bisoprolol 10mg for several years. During those years I had very symptomatic af episodes lasting 12 hours about once a month. When af appeared once or twice every week, propafenone was started (a rytm control drug like flecainide). Af disappeared for several months. Now I have been taking it for 20 months. I have sometimes short runs of nearly asymptomatic af and maybe once every 3-4 months a 12 hour very symptomatic af . For me it has worked fine without any side effects. I think having a pm makes the treatment easier and more safe. Worth an effort before AV node ablation.

  • Thanks for taking time. I appreciate your input. Like you I feel safer with my pacemaker.

You may also like...